Alert archive / Louisiana / Tornado Warnings in 1999

Tornado Warning 12, NWS Shreveport, LA

January 21, 1999LaSalle Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 21, 1999, 8:40 PM CST for LaSalle Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 8:40 PM CST (02:40 UTC)
Expired
Jan 21, 1999, 9:30 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 9:21 PM CSTTornado F0Eden, LATornado occurred over unpopulated swamp and forest area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 2:45 PM CSTTornado WatchSPC6 hr
Jan 21, 8:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 220243 RRA
TORSHV
LAC059-220330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 930 PM CST

* AT 840 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 5 MILES SOUTHWEST OF JENA.  THE
  THUNDERSTORM   CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 40
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR JENA AT 855 PM CST


REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE
IN AND NEAR THE WATCH AREA. LARGE HAIL...DAMAGING WINDS...AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

1/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 8:25 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 21, 8:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST THU JAN 21 1999

EXPECT TSTM COVERAGE TO INCREASE WITH APPROACH OF 150+ KNT JET
STREAK FROM NM.  CURRENT ZONE FCSTS FOR TONIGHT APPEAR FINE WITH
TEMP...SFC WND...AND CLOUD TRENDS.  EXPECT SVR TSTMS TO CONTINUE
DEVELOPING WITH ULTIMATELY A LN OF TSTMS TO DEVELOP WITH LEWPS IN
THE LN PRODUCING WND DAMAGE AND/OR TORNADOES.  VIII.

In the hours before

Local storm report, Jan 21, 4:51 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
451 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0435 PM    HOPE                      AR   .75 INCH HAIL
01/21/99   HEMPSTEAD                      FROM SHERIFFS OFFICE.

VIII.
Local storm report, Jan 21, 5:15 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0458 PM    HOPE                      AR   .75 INCH HAIL
01/21/99   HEMPSTEAD                      FROM COUNTY JUDGE.

0505 PM    HOPE                      AR   .75 INCH HAIL
01/21/99   HEMPSTEAD                      FROM HOPE PD.
Local storm report, Jan 21, 5:21 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0518 PM    EMMET                     AR   1.75 INCH HAIL
01/21/99   NEVADA                         REPORTED FROM HAM RADIO
                                          SPOTTERS.
Local storm report, Jan 21, 6:34 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0315 PM    STAMPS                    AR   .75 INCH HAIL
01/21/99   LAFAYETTE                      FROM SPOTTER REPORT.
                                          LASTED FIVE MINUTES.

0320 PM    BUCKNER                   AR   1 INCH HAIL
01/21/99   LAFAYETTE                      FROM SPOTTER REPORT.

0400 PM    8 E TEXARKANA             AR   .75 INCH HAIL
01/21/99   MILLER                         STORM SPOTTER AT 8 MILE
                                          MARKER ON HIGHWAY 82
                                          LASTED FOR TEN MINUTES.
Local storm report, Jan 21, 6:46 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0635 PM    FAIRBANKS                 LA   1.75 INCH HAIL
01/21/99   OUACHITA                       FROM PUBLIC REPORTS
                                          RELAYED VIA KTVE
                                          METEOROLOGIST.  HAIL ALSO
                                          NOTED IN SCHWARTZ AND
                                          LAKESHORE COMMUNITIES AT
                                          APPROXIMATELY SAME TIME.
Local storm report, Jan 21, 7:24 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0640 PM    FAIRBANKS                 LA   60 MPH TSTM GUST
01/21/99   OUACHITA                       TREES DOWNED.  REPORTS
                                          FROM KNOE TV METEOROLOGIST
                                          IN MONROE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:33 PM CSTSevere Thunderstorm WarningSHVOuachita42 min
Jan 22, 12:01 AM CSTSevere Thunderstorm WarningSHVCaddo64 min
Jan 22, 12:20 AM CSTSevere Thunderstorm WarningSHVBossier60 min
Jan 22, 12:38 AM CSTSevere Thunderstorm WarningSHVWebster62 min
Jan 22, 1:38 AM CSTTornado WarningSHVUnion47 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningSHVClaiborne46 min
Jan 22, 4:31 AM CSTSevere Thunderstorm WarningSHVNatchitoches49 min
Jan 22, 4:37 AM CSTSevere Thunderstorm WarningSHVSabine48 min
Jan 22, 4:46 AM CSTTornado WarningSHVNatchitoches49 min
Jan 22, 5:01 AM CSTTornado WarningSHVRed River49 min
Jan 22, 5:10 AM CSTSevere Thunderstorm WarningSHVDe Soto, Red River50 min
Jan 22, 5:40 AM CSTTornado WarningSHVBienville45 min
Jan 22, 5:44 AM CSTTornado WarningSHVJackson46 min
Jan 22, 5:56 AM CSTSevere Thunderstorm WarningSHVLincoln49 min
Jan 22, 6:10 AM CSTTornado WarningSHVLincoln35 min
Jan 22, 6:17 AM CSTTornado WarningSHVOuachita48 min
Jan 22, 6:38 AM CSTSevere Thunderstorm WarningSHVUnion47 min
Jan 22, 7:22 AM CSTFlash Flood WarningSHVBossier, Caddo, De Soto4 hr
Jan 22, 7:22 AM CSTFlash Flood WarningSHVWebster4 hr
Jan 22, 11:27 AM CSTTornado WarningSHVNatchitoches58 min
Jan 22, 11:51 AM CSTTornado WarningSHVGrant44 min

Nearby

Tornado Warnings in Louisiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.